Florida, 2005

Flash Flood in Florida, March 31, 2005

March 31, 2005 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 31, 6:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 31, 6:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CST THU MAR 31 2005

.SHORT TERM...SURFACE OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION HAS
STALLED ALONG THE COAST WITH RADAR DETECTING PERSISTENT MODERATE TO
OCCASIONAL HEAVY RAINFALL. HEAVY RAINS WILL PERSIST ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA THIS EVENING. THE FOCUS FOR
HEAVY RAIN WILL THEN SHIFT NORTH AS SURFACE LOW DEVELOPS OVER
SOUTHERN MISSISSIPPI THIS EVENING AND MOVES NORTHEAST OVERNIGHT
LIFTING BOUNDARY NORTHWARD. REPORTS OF FLOODED ROADS ACROSS THE
NORTHWEST FLORIDA PANHANDLE CONTINUE TO COME IN...SO THE FLASH FLOOD
WATCH HAS BEEN EXTENDED TO INCLUDE THE ENTIRE FORECAST AREA THROUGH
NOON FRIDAY. SOME AREA COULD RECEIVE AN ADDITIONAL 3 TO 5 INCHES OF
RAIN AS PW VALUES WILL BE AROUND TWO INCHES BY MIDNIGHT.

SEVERE WEATHER POTENTIAL WILL INCREASE DURING THE EVENING HOURS
ACROSS OUR SOUTHEAST MISSISSIPPI COUNTIES AS AN UPPER LEVEL
SHORTWAVE ADVANCES NORTHEAST ACROSS SOUTHERN LOUISIANA. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE DEVELOPING
SUPERCELLS. ISOLATED TORNADOS WILL BE POSSIBLE OVERNIGHT AS UPPER
LEVEL FORCING INCREASES AND THE STORMS INTERACT WITH THE NUMEROUS
SURFACE BOUNDARIES ACROSS THE AREA. THE LINE OF THUNDERSTORMS WILL
MOVE EAST ACROSS THE FORECAST AREA OVERNIGHT INTO FRIDAY MORNING AS
A PSEUDO-STALLED COLD FRONT SITUATED FROM NORTHEAST ALABAMA TO
SOUTHERN MISSISSIPPI BEGINS TO MOVE SOUTHEAST. RAINS WILL END FROM
WEST TO EAST THROUGHOUT THE DAY FRIDAY AS THE COLD FRONT GRADUALLY
PUSHES SOUTHEAST ACROSS THE REGION.

&&

.EXTENDED...NO CHANGES TO THE EXTENDED WERE REQUIRED AT THIS TIME.
DRY WEATHER WILL PREVAIL THROUGH TUE AS SFC HIGH BUILDS OVER THE
NORTH CENTRAL GULF AND SE STATES. WARMER CONDITIONS WILL RETURN
EARLY NEXT WEEK AS DEEP NORTHWEST FLOW ALOFT BECOMES MORE ZONAL.

&&

.MARINE...LOW PRESSURE WILL DEVELOP ON A STALLED FRONTAL BOUNDARY
OVER THE SOUTHEAST STATES AND MOVE NORTHEAST TO THE EASTERN SEABOARD
BY THE WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THE MARINE AREA OVERNIGHT AND INTO EARLY FRIDAY. THE TRAILING COLD
FRONT WILL MOVE THROUGH THE MARINE WATERS BY FRIDAY AFTERNOON
...WITH A STRONG OFFSHORE FLOW IN ITS WAKE. HIGH PRESSURE BUILDS
INTO THE MARINE AREA BY EARLY NEXT WEEK.

&&

.FIRE...NO CONCERNS THROUGH FRI. AFTERNOON RELATIVE HUMIDITIES WILL
HAVE TO BE CLOSELY MONITORED SAT THROUGH TUE AS HIGH PRESSURE
SETTLES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  74  44  66 /  90  70  10   0
PENSACOLA   67  74  50  70 /  80  80  20   0
DESTIN      67  74  51  71 /  70  90  30   0
EVERGREEN   64  76  45  67 /  90  90  20   0
WAYNESBORO  65  72  45  68 /  90  70  10   0
CAMDEN      64  74  44  66 /  90  90  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST FRIDAY ALL ZONES.
FL...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST FRIDAY ALL ZONES.
MS...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST FRIDAY ALL ZONES.

&&
Hazardous weather outlook, Mar 31, 1:40 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CST THU MAR 31 2005

ALZ051>055-MSZ067-075-076-010400-
CHOCTAW-CLARKE-GREENE-MONROE-PERRY-WASHINGTON-WAYNE-WILCOX-
140 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A MODERATE
RISK OF SEVERE THUNDERSTORMS THROUGH SUNRISE FRIDAY MORNING. THE
AREA WILL REMAIN ON THE WARM...MOIST AND UNSTABLE SIDE OF A STALLED
FRONTAL BOUNDARY THAT EXTENDS FROM CENTRAL MISSISSIPPI INTO CENTRAL
LOUISIANA.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS ACROSS THE FRONTAL
BOUNDARY TONIGHT AND CAUSE A LOW PRESSURE AREA TO FORM OVER
LOUISIANA. AHEAD OF THIS LOW...THE ATMOSPHERE WILL BE SUPPORTIVE OF
SEVERE THUNDERSTORMS. EARLY IN THE EVENT...THERE IS THE POTENTIAL
OF A FEW TORNADOES. AS THE THUNDERSTORMS EVOLVE INTO A LINE...THE
THREAT SHIFTS TO DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

ADDITIONAL HEAVY RAINS FALLING ON ALREADY SATURATED SOIL COULD ALSO
LEAD TO LOCALIZED FLOODING...ALONG STREAMS...LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AS THE SURFACE LOW LIFTS OUT...A STRONG COLD FRONT PUSHES ACROSS THE
REGION FRIDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER CONTINUING
INTO FRIDAY MORNING...BUT SHOULD END FRIDAY AFTERNOON WITH THE
PASSAGE OF THE COLD FRONT.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY ALERT FOR POSSIBLE
ACTIVATION TODAY INTO THE NIGHT.

ALZ056>064-FLZ001>006-MSZ078-079-010400-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CONECUH-COVINGTON-CRENSHAW-
ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-MOBILE COASTAL-
MOBILE INLAND-OKALOOSA COASTAL-OKALOOSA INLAND-SANTA ROSA COASTAL-
SANTA ROSA INLAND-STONE-
140 PM CST THU MAR 31 2005

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS THROUGH SUNRISE FRIDAY MORNING. THE AREA WILL
REMAIN ON THE WARM...MOIST AND UNSTABLE SIDE OF A STALLED FRONTAL
BOUNDARY THAT EXTENDS FROM CENTRAL MISSISSIPPI INTO CENTRAL
LOUISIANA.

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS ACROSS THE FRONTAL
BOUNDARY TONIGHT AND CAUSE A LOW PRESSURE AREA TO FORM OVER
LOUISIANA. AHEAD OF THIS LOW...THE ATMOSPHERE WILL BE SUPPORTIVE OF
SEVERE THUNDERSTORMS. EARLY IN THE EVENT...THERE IS THE POTENTIAL
OF A FEW TORNADOES. AS THE THUNDERSTORMS EVOLVE INTO A LINE...THE
THREAT SHIFTS TO DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

ADDITIONAL HEAVY RAINS FALLING ON ALREADY SATURATED SOIL COULD ALSO
LEAD TO LOCALIZED FLOODING...ALONG STREAMS...LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AS THE SURFACE LOW LIFTS OUT...A STRONG COLD FRONT PUSHES ACROSS THE
REGION FRIDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER CONTINUING
FROM SUNRISE FRIDAY MORNING INTO EARLY AFTERNOON...THEN TAPERING OFF
WITH THE PASSAGE OF THE COLD FRONT.

NO HAZARDOUS WEATHER IS FORECAST SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY ALERT FOR POSSIBLE
ACTIVATION TODAY INTO THE NIGHT.

In the hours before

Special weather statement, Mar 31, 1:14 PM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CST THU MAR 31 2005

ALZ062-064-311945-
UPPER BALDWIN-LOWER BALDWIN-
114 PM CST THU MAR 31 2005

...A STRONG THUNDERSTORM IS LOCATED OVER SOUTHERN BALDWIN COUNTY...

AT 110 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARLOW...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SUMMERDALE...SILVERHILL...ROBERTSDALE...ELSANOR AND ROSINTON THROUGH
145 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

13/JC
Special weather statement, Mar 31, 1:23 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
123 PM CST THU MAR 31 2005

ALZ063-312000-
LOWER MOBILE-
123 PM CST THU MAR 31 2005

...A STRONG THUNDERSTORM IS LOCATED OVER SOUTHEASTERN MOBILE COUNTY...

AT 119 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BELLEFONTAINE...AND MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BROOKLEY FIELD AIRPORT THROUGH 200 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Mar 31, 1:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             S BUTLER                32.09N 88.22W
03/31/2005  1.75 INCH        CHOCTAW            AL   COUNTY OFFICIAL

0630 AM     FLASH FLOOD      BUTLER                  32.09N 88.22W
03/31/2005                   CHOCTAW            AL   EMERGENCY MNGR

            URBAN...SMALL STREAM AND ROADWAY FLOODING. AL HWY 10
            CLOSED NEAR LISMAN

1005 AM     FLOOD            ANDALUSIA               31.31N 86.48W
03/31/2005                   COVINGTON          AL   EMERGENCY MNGR

            PIGEON CREEK OVERRUNNING BANKS ON A COUNTY ROAD IN THE
            NORTHWEST PART OF THE COUNTY

1105 AM     HAIL             ANDALUSIA               31.31N 86.48W
03/31/2005  0.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            DIME SIZE HAIL ON HWY 84

0100 PM     LIGHTNING        BERRYDALE               30.90N 87.02W
03/31/2005                   SANTA ROSA         FL   EMERGENCY MNGR

            3 PEOPLE STRUCK BY LIGHTNING IN BERRYDALE...CONDITION
            UNKNOWN

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Santa Rosa

When
March 31, 7:00 PM CST to 11:59 PM CST
Where
Santa Rosa County, Central Portion
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
30.717, -87.033

Several hours of heavy rains caused many streets to flood in the central and south parts of the county. Most of the flooding was generally along and south of I-10. Radar and surface reports showed that seven to ten inches of rain fell across the area. Many streets were closed due to high water in this area. The flooding continued across the area into the next day. A couple of bridges were damaged by the high water and had to be repaired.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439763.